Get your Health question answered in 3 easy steps

171 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 18 years

I will be looking into your question and guiding you through the process. Please write your question below.

Suggest treatment for depression after stopping Zoloft

Answered by
Dr.
Dr. Sunil Gupta

Psychiatrist

Practicing since :2005

Answered : 637 Questions

default
Posted on Mon, 4 Aug 2014 in General Health
Question: Question regarding Zoloft. My 62 year old girlfriend and I have been dating over the past 1.5 years. She was diagnosed with GAD and prescribed 25mg of Zoloft daily. Her GAD calmed down and we had a great time together for 9 months. She did not like the sexual side effects of Zoloft (inability to achieve orgasm.) One day she said I was here Zoloft and she went off Zoloft cold turkey. Within 3 weeks the GAD returned with severe depression and occasional anger outbursts. Her Psychologist suggested she go back on Zoloft and increase it to 50mg. She refused to go back on it. The anxiety and depression became worse with panic attacks and anger driven tirades. The slightest negative issue would set off her anger. I could not continue to handle the constant GAD and anger issues any longer and ended the relationship was April. My question is: is it possible for her going off 25mg of Zoloft to have such a dramatic impact on her illness. Or does it appears there might be other issues that were never addressed. The anger outbursts were frightening and really concerned me. They were directed at everyone not just me. Still ruminating but recovering. Depression fallout victim - Thanks
doctor
Answered by Dr. Sunil Gupta 50 minutes later
Brief Answer:
Treatment with other anti-depressants will help

Detailed Answer:
Hi,

I went through your query and do appreciate your concern for your girlfriend.

Zoloft (Sertraline) does have the side effects of delaying orgasm and your girlfriend going off it is understandable. She was doing well on it for a significant time. Hr symptoms returning after stopping zoloft and further worsening of anxiety together with depressive symptoms is not surprising. It can happen if treatment is interrupted in between.

The anger outbursts can very well happen due to depression. Just having anger outbursts doesn't mean that a person is bipolar. In bipolar, there has to be episodes of mania or hypomania which are characterized by continuous periods of elated/irritable mood, decreased need to sleep, increased self esteem and so on.

I feel your girlfriedn should meet her psychiatrist and restart on treatment. Medication like Bupropion and mirtazapine doesn't have the sexual side effects of zoloft and are effective drugs for depression and anxiety. These agents can be considered for her.

I do hope that you as well as your girlfriend get well soon. Please feel free to ask any further queries that you might have. I will be glad to help.

Best wishes,

Dr. Sunil Gupta





Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,  
Drug/Medication ,   ,   ,  

Recent questions on Severe depression

doctor1 MD

I have been on methadone for approx. 5 years now at a dose of 30mg taken 4 times daily. This has not only stopped any unpleasant withdrawl symptoms but has also offered considerable relief in easing chronic pain from a severe back injury 11 years ago. For the first 3 years of taking the medication I found that while it was effective in these areas their was an exceptional side effect in that it absolutely obliterated any interest in sex or even the ability to physically have sex. Also I found that I had next to no energy, making many things I used to enjoy fall by the wayside which in turn led to severe depression. After extensive talks with my Doctor I was sent for blood analysis and it was found that my level of testosterone was so low it barely registered. I was then put on a 3 week cycle of injections of 2mls of Delatestryl and for the past several years I have been the person that I used to be (it gave me my life back). Know I have been given a new Doctor at the clinic I attend and he has informed me that he is only there to prescribe methadone and will not be responsible for any other prescriptions. I do not have a family doctor and our emerg has said that this falls outside their domain. The walk in clinic treats every individual that I know so badly that their is no doubt in my mind that they will refuse to continue this presciption. (to give you some perspective on our walk in clinic - I went their several mnths back with sever pneumonia and the Doctor looked at my chart once and told me that I would get know %$#&# narcotics from him and to leave immediately) Any suggestions on how to get across to my knew methadone Doctor (who has only been in prescribing methadone for 2 months) just how much this would severely negatively impact my life?

doctor1 MD

My father is having depression .from last two months he was not able to sleep property and very disturbed because of this problem.Then in last month,some personal issues happened in our home as we are living in a joint family.Although for us,the...

doctor1 MD

how can i help my grandson deal with the loss of his mom

doctor1 MD

I have PTSD and severe depression and 18 years ago my doctor used Elavil to help my antidepressant work. I kept saying the antidepressant wasn't working but he would just up the Elavil. 17years ago I overdosed on approx.60-70 Elavil and thank God...

doctor1 MD

2 months ago I had diarrhea, colic and fever. I went to an internist and he gave me ciprofloxacine and metronidazole. The condition subsided after 6 days and I stopped my medication at that time. 3 weeks later, I had the same condition then I visited my doctor he asked for Weidal test, CBC & serum amylase. all results were normal and he prescribed me ciprofloxacine, metronidazole and motilium. After 2 weeks on treatment the diarrhoea and colick disappeared yet I still have rmucus and blood in stool with dyspepsia. All my fears are from malignancy. kindly note that I have severe depression started 4 months ago and instills.

doctor1 MD

Hi Doctor, I have recently been experiencing a few major symptoms of hypothyroidism. Severe depression and fatigue, even if I sleep 9 or 10 hours, very heavy and long periods (my last one was 8 days the one before that was 14 days). I also am very sensitive to the cold- my fingers go completely white and my lips go blue and I get very very cold. My grandmother has very severe hypothyroidism and had to take the 400mg medication when she first went on it. I want to get my thyroid checked as these symptoms are causing real problems for me. The only thing is that I am on the Birth control pill and the symptoms seem much better on the week I have my period (and am taking inactive pills), I am much more clearheaded and feel much less depressed and exhausted. Does this mean it is not a problem with my thyroid? Should I still get it checked? I am struggling because I am overseas in France and so it is difficult to see a doctor because I do not speak French yet. Hope you can help me.

doctor1 MD

Hello, I ve been experiencing some problems such as balance, tremors, confusion, 2 fingers numb on left hand, severe depression and anxiety, trouble swallowing, consentration. I was also hospitalized because of a nervous breakdown for over a month. I don t want to self diagnose, but I checked the Mayo clinic for what the symptons were for parkinsons and I was shocked at how many of my symptoms were listed. In 2012 I was in a tramatic automobile accident with a semi truck and trailer and that is when I noticed differences and changes in my body. I was diagnosed with having PTSD. So I thought the PTSD has been causing my problems. But now I m not sure! Is Parkinsons non-curable? I do have a doctors GP appointment, but they couldn t get me in for a whole month because I am a new patient. Should I be trying to get into a neurologist instead? I don t want to waste time waiting only to be referred to a specialist. What should I do? Thank you, Nancy